1887

oa Southern African Journal of Anaesthesia and Analgesia - Anaesthetic implications of a parturient with antiphospholipid antibody syndrome : case study

Volume 16, Issue 5
  • ISSN : 2220-1181

 

Abstract

Antiphospholipid antibody syndrome (APS) is an acquired autoimmune disorder characterised by venous and/or arterial thromboses. When present in women of reproductive age, it is associated with recurrent loss of pregnancy. Antiphospholipid antibodies are directed against various phospholipids in the body, and include anticardiolipin antibodies and the antibodies responsible for the lupus anticoagulant. The prevalence of anticardiolipin antibodies has been reported to be between 2.7 and 7% in the general obstetric population. For many years, an association between circulating maternal antiphospholipid antibodies and recurrent pregnancy loss has been acknowledged. Pregnancy loss is thought to be caused by thrombosis of placental vessels. Various interventions have been recommended to assist in the maintenance of the pregnancy until delivery of a live infant. The mainstay of treatment has included low-dose aspirin, either alone or combined with unfractionated heparin (UH) or low-molecular-weight heparin (LMWH). However, this anticoagulation predisposes the patient to haemorrhage, and may be a contraindication to regional anaesthesia. Here, we highlight a case of a parturient with APS and discuss the anaesthetic implications.

Loading full text...

Full text loading...

Loading

Article metrics loading...

/content/medsajaa/16/5/EJC73799
2010-09-01
2016-12-09

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error